Peterborough Public Health Shares Safety Tips to Prevent Opioid Poisonings
Written by Communications, February 2, 2022
One Local Resident Died On Average Every Week in 2021 Due to Drug-Related Overdoses
Today Peterborough Public Health issued a reminder to the public about the importance of overdose prevention and not using drugs alone.
“Over the last 12 months, we have seen an unprecedented amount of opioid-related paramedic calls for service and emergency department visits,” explained Dr. Thomas Piggott. “This has prompted us to issue a public reminder in hopes of preventing further harms in the community. If you or a loved one uses drugs, practicing harm reduction, planning ahead, and connecting to available supports can help you and your community stay healthy and as safe as possible.”
Dr. Piggott noted that in 2021, there were on average four opioid overdose drug-related deaths every month in the Peterborough area. “Based on this average, we are losing one person per week, let alone the countless other impacts this is having within communities across our region.”
Local paramedics saw a doubling of calls for service related to opioid poisonings last year, from 262 calls in 2020 to 540 calls in 2021.
“Provincial funding and more local supports for safe consumption of drugs and other harm reduction services are critically important at this juncture in the ongoing opioid crisis,” stated Dr. Piggott.
Peterborough Public Health advises if you use substances:
- Don’t use drugs alone
- If you use with a friend, do not use at the exact same time
- Have a plan – Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677
- Carry a naloxone kit, keep it visible and close to you
- Avoid mixing drugs
- Test your drug by using a small amount first
- Call 911 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered
Peterborough Public Health encourages everyone to recognize the signs of opioid overdose and know what to do:
- Skin is cold and clammy
- Fingernails or lips are blue or purple
- Body is very limp
- Can’t wake the person up
- Deep snoring or gurgling sounds
- Breathing is very slow, erratic or has stopped
- Pupils are very small
- If an overdose is witnessed: Call 911. Give naloxone. Stay with the person until help arrives.
“The mixture of opioids and other drugs, accidental or not, can increase the risk of overdose and death,” explained Dr. Thomas Piggott. “If you are using drugs right now, it is important that you take action to stay safe. Use with a friend and do not use at the same time. You can also ask someone to check in on you, to help with spotting, or call the National Overdose Response Service at 1-888-688-6677.”
Peterborough Public Health also stressed that under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for possessing or using drugs for personal use.
For further information, please contact:
705-743-1000, ext. 391